Kansas, 2002

Hail in Kansas, August 16, 2002

August 16, 2002 · NWS DDC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 16, 2:19 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 16, 2:19 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
319 AM CDT FRI AUG 16 2002

DAYS 1-2...
U/A ANALYSIS SHOWING VERY WARM AIR IN PLACE JUST W/SW OF THE CWA AT
85H/7H LVLS THIS MORNING. 5H LVL PLACING OUR NEXT UPPER WAVE OVER
BRITISH COLUMBIA. ALL MODELS WERE IN GOOD AGREEMENT WITH OUR S/W
TROF AND AS FOR TODAY STILL EXPECTING FALLING PRESSURES ALONG THE
HIGH PLAINS AHEAD OF THE NEXT SYSTEM MOVING OUT OF CANADA. SHOULD
THEREFORE SEE WINDS INCREASE INTO THE WINDY CONDITIONS LATER TODAY.
AS FOR TEMPS AM STILL FAVORING A CLEARING TREND AND GIVEN THE WARM
+30C 85H TEMPS JUST WEST AND SOUTHWEST OF THE AREA TODAY BELIEVE
CURRENT FORECAST HAS A GOOD HANDLE WITH AFTERNOON READINGS WHILE THE
FWC/MAV LOOKS TOO LOW. ALL MODELS POINTING TOWARDS A DECENT WARMUP
IN THE MID LEVELS AHEAD OF OUR NEXT COLD FRONT. AVN/ETA/NGM ALL PROG
TEMPS AT 7H TO RANGE FROM 14-16C BY 00Z SAT IN WRN KS. ALTHOUGH 7-5H
LAPSE RATES RANGE FROM 7-9C/KM, THE WARM MID LVL TEMPS SHOULD
INHIBIT ANY SFC BASED CONVECTION AND DRY AIR PROGGED ABOVE 7H
TONIGHT ELEVATED CONVECTION NOT LOOKING GOOD EITHER FOR LATER THIS
EVENING.

MAIN EXCITEMENT ARRIVES WITH OUR COLD FRONT LATER TONIGHT. ALL
MODEL PLACING FROPA ACROSS THE CWA BETWEEN 6/12Z. DECENT AMOUNT OF
MOIST CONV ALONG THIS FRONT, HOWEVER AS IT ENTERS WESTERN KS IT
WILL UNDERCUT THE WARM 16-18C 7H TEMPS WHICH MAY MAKE IT DIFFICULT
TO GET/KEEP CONVECTION GOING. MODELS QPF LEANING TOWARDS A DRY FROPA
IN WESTERN KS AND CURRENTLY WILL FAVOR THIS GIVEN THE WARM AIR. THE
EXCEPTION MAY BE IN THE NORTH (HYS AREA) AFTER MIDNIGHT AND OVER
THE FAR EAST (P28) ON SATURDAY. REASON BEING THESE LOCATIONS WILL BE
NEAR THE 7H BAROCLINIC ZONE SO CAP WILL BE WEAKER. STILL EVEN HERE
WILL ONLY GO WITH 20 POPS AT THIS TIME.

NEXT QUESTION WILL BE HOW COOL IT WILL GET SATURDAY BEHIND OUR COLD
FRONT AS HIGH PRESSURE BUILDS INTO THE CNTL PLAINS. SOUNDINGS NOT
FAVORING MUCH CLOUD COVER DURING THE DAY AND DO NOT EXPECT
WIDESPREAD PCPN AS WAS THE CASE WITH OUR LAST SYSTEM. BASED ON THIS
AND 85H TEMPS PROGGED OVER CWA WILL FAVOR THE WARMER NGM AND ETA
GUIDANCE OVER THE MAV.

DAYS 3-7...
THE COLD FRONT WHICH WILL MOVE SOUTHWARD ACROSS WESTERN KANSAS EARLY
SATURDAY WILL BEGIN TO RETREAT NORTHWARD AS A WARM FRONT ON SUNDAY
AS PRESSURES FALL OVER THE CENTRAL PLAINS IN RESPONSE TO THE NEXT
VIGOROUS SHORT WAVE RIPPLING OVER THE NORTHERN UNITED STATES.
EXCEEDINGLY WARM AIR ALOFT WILL PREVAIL OVER WESTERN KANSAS, AND
CONFIDENCE IS VERY LOW THAT SUFFICIENT HEATING AND CONVERGENCE WILL
EXIST WITH THE WARM FRONT TO ALLOW ANYTHING TO PENETRATE THE
INVERSION ON SUNDAY. AS SUCH, DROPPING THE POPS FOR SUNDAY SEEMS
REASONABLE AT THIS TIME. A WEAK COLD FRONT WILL ENTER WESTERN KANSAS
ON MONDAY AND WILL ENHANCE CONVERGENCE SUFFICIENTLY THAT THERE MAY
BE A THUNDERSTORM OR TWO LATE IN THE AFTERNOON. A RATHER WARM
PERIOD SHOULD PREVAIL THROUGH THE MIDDLE OF THE WEEK WITH A MEAN
TROUGH OVER THE WESTERN UNITED STATES AND A RIDGE OVER THE SOUTHERN
PLAINS. RETROGRESSION OF THE UPPER LEVEL RIDGE LATE IN THE WEEK WILL
RESULT IN NORTHWESTERLY FLOW ALOFT OVER THE CENTRAL PLAINS AND
INCREASING CHANCES FOR THUNDERSTORMS BY THURSDAY NIGHT OR FRIDAY.
THE CURRENT EXTENDED REFLECTS THIS REASONING AND SEEMS REASONABLE.

THANKS FOR THE CORD AMA.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   96  61  78  54 /   0   0   0   0
GCK   96  65  78  57 /   0   0   0   0
EHA   98  64  79  56 /   0   0   0   0
LBL   96  67  79  59 /   0   0   0   0
HYS   96  63  78  54 /   0  20   0   0
P28   95  69  82  62 /   0   0  20   0

.DDC...NONE.

FCSTID =18/01

In the hours before

Special weather statement, Aug 16, 3:56 AM CST, 54 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-170600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
456 AM CDT FRI AUG 16 2002

...SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

WINDY CONDITIONS WILL DEVELOP TODAY AS SURFACE PRESSURES FALL ALONG
THE HIGH PLAINS. THE COMBINATION OF THESE DEVELOPING WINDS AND WARM
AFTERNOON TEMPERATURES WILL ONCE AGAIN RESULT IN A VERY HIGH FIRE
DANGER ACROSS SOUTHWEST KANSAS. OUTDOOR BURNING IS THEREFORE
DISCOURAGED AS ANY OPEN FLAME COULD EASILY GET OUT OF CONTROL IN A
MATTER OF MINUTES.

A WEAK UPPER LEVEL DISTURBANCE CROSSING WESTERN KANSAS THIS MORNING
WILL GENERATE WIDELY SCATTERED THUNDERSTORMS SOUTH AND EAST OF A
LINE FROM LIBERAL TO DODGE CITY. THESE EARLY MORNING THUNDERSTORMS
ARE NOT EXPECTED BE REACH SEVERE LIMITS BUT WILL BE CAPABLE OF
PRODUCING BRIEF HEAVY RAINFALL. THESE THUNDERSTORMS ARE EXPECTED TO
END BY 9 AM.

WARMING TEMPERATURES IN THE MIDDLE OF THE ATMOSPHERE WILL THEN
OCCUR WHICH WILL INHIBIT ANY ADDITIONAL THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EVENING.

ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEBSITE AT:
http://www.crh.noaa.gov/ddc

&&
RB

The radar

The Dodge City radar (KDDC), 78 km away, was scanning. The volume nearest the first event began at 10:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Meade

When
August 16, 4:50 AM CST
Where
Meade County, Plains
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -100.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316061.